Open Access
June, 1948 Inversion Formulae for the Distribution of Ratios
John Gurland
Ann. Math. Statist. 19(2): 228-237 (June, 1948). DOI: 10.1214/aoms/1177730247


The use of the repeated Cauchy principal value affords greater facility in the application of inversion formulae involving characteristic functions. Formula (2) below is especially useful in obtaining the inversion formula (1) for the distribution of the ratio of linear combinations of random variables which may be correlated. Formulae (1), (10), (12) generalize the special cases considered by Cramer [2], Curtiss [4], Geary [6], and are free of some restrictions they impose. The results are further generalized in section 6, where inversion formulae are given for the joint distribution of several ratios. In section 7, the joint distribution of several ratios of quadratic forms in random variables $X_1, X_2,\cdots,X_n$ having a multivariate normal distribution is considered.


Download Citation

John Gurland. "Inversion Formulae for the Distribution of Ratios." Ann. Math. Statist. 19 (2) 228 - 237, June, 1948.


Published: June, 1948
First available in Project Euclid: 28 April 2007

zbMATH: 0032.03403
MathSciNet: MR25005
Digital Object Identifier: 10.1214/aoms/1177730247

Rights: Copyright © 1948 Institute of Mathematical Statistics

Vol.19 • No. 2 • June, 1948
Back to Top